Pennsylvania, 2013

Flash Flooding and Flooding in Pennsylvania, June 29, 2013

June 29, 2013 · NWS PBZ · 10 events in 4 counties and zones

A retrograding upper level low continued to bring the threat for showers and thunderstorms on June 29th. However, with meager instability and shear, most storms were able to remain below severe levels, and only a few strong to severe wind gusts and toppled trees were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A retrograding upper level low continued to bring the threat for showers and thunderstorms on June 29th. However, with meager instability and shear, most storms were able to remain below severe levels, and only a few strong to severe wind gusts and toppled trees were reported. Despite this, a relatively stationary boundary did leave enough focus for some training thunderstorms that produced flooding over portions of Jefferson and Armstrong counties in Pennsylvania; two counties that had already experienced several days of heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 29, 12:59 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 29, 12:59 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT SAT JUN 29 2013

.SYNOPSIS...
A BROAD UPPER-LEVEL LOW PRESSURE SYSTEM WILL LINGER OVER THE
GREAT LAKES INTO NEXT WEEK. PERIODIC DISTURBANCES WILL SUPPORT
DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
MUCH OF THE SAME THROUGH TONIGHT. NUMEROUS SMALL SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION AMID MODESTLY
UNSTABLE ATMOSPHERE. MINIMAL SHEAR AND INSTABILITY WILL KEEP
SEVERE WEATHER RISK AT BAY. ACTIVITY WILL TAPER OFF THIS EVENING
MUCH LIKE THE LAST FEW NIGHTS. FEW AREAS OF FOG ARE EXPECTED
OVERNIGHT.

MANNING

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
MODELS AGREE THAT UPPER LOW WILL SHEAR OUT SOMEWHAT BEING REPLACED
BY ANOTHER CLOSED LOW TO THE WEST. THIS WILL HELP SHIFT THE
DYNAMICS BACK FROM THE EAST COAST TO THIS PART OF THE WORLD.
RETREATING SURFACE BOUNDARY WILL BRING GREATER MOISTURE INTO AT
LEAST EASTERN PARTS OF THE AREA FROM THE SOUTHEAST TOMORROW AND
TOMORROW NIGHT. HARD TO BELIEVE AT THE END OF JUNE THAT WE'LL BE
SITTING UNDER AN 80+KT JET.

INDIVIDUAL IMPULSES AROUND THE UPPER LOW WILL FORCE CONVECTION IN
WAVES AS HAS BEEN ADVERTISED. CURRENT THINKING IS THAT WE'LL BE
ABLE TO KEEP SOME OF THE INSTABILITY LIMITED WITH MORE CLOUD
COVER. DEEP LAYER SHEAR RETURNS...BUT AGAIN DON'T SEE MORE THAN A
STRONG STORM OR TWO ON SUNDAY.

MONDAY IS A CHALLENGING DAY... BEST MID AND UPPER TROPOSPHERIC
FORCING SHIFTS TO THE WEST AND NORTH WITH THE RETROGRADING UPPER
LOW. SURFACE BOUNDARY LOOKS TO BE PLANTED ACROSS THE MIDDLE OF THE
FORECAST AREA WITH PWATS AROUND 1.5 INCHES OR SO. LOW CONFIDENCE
FORECAST FOR MONDAY...AND KEPT THINGS LARGELY UNCHANGED SAVE FOR
SOME TWEAKS TO ADJUST FOR CURRENT SYNOPTIC THINKING.

MANNING

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
SAME OLE-SAME OLE WITH H5 LOW CONTINUING OVER CENTRAL OHIO VALLEY.
LOW LEVEL MOISTURE FIELD IN PLACE AND...WITH CONTINUED COOL POOL
ALOFT...EXPECT MORE DIURNAL ENHANCEMENT OF PRECIP. IN FACT...SURE
LOOKS LIKE WE NEVER EXPERIENCE AN AIR MASS CHANGE. UPPER LOW
GRADUALLY FILLS AND MOVES NORTHWARD BY END OF PERIOD AND EXTENSION
OF BERMUDA HIGH THEN EXTENDS WESTWARD. CONTINUED CHANCE SHOWERS
AND THE POSSIBILITY OF AFTERNOON OR EVENING THUNDERSTORM.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONDITIONS WILL BE MUCH LIKE THE LAST FEW DAYS AS SEVERAL UPPER
LEVEL DISTURBANCES DROPPING THROUGH A LARGE UPPER LEVEL TROUGH
BRING THE CHANCE FOR DIURNAL SHOWERS AND THUNDERSTORMS. WHILE
MAINLY VFR CONDITIONS ARE TO BE EXPECTED...OCCASIONAL MVFR TO IFR
RESTRICTIONS WILL BE POSSIBLE...ESPECIALLY IN THE HEAVIER
SHOWERS/STORMS DURING THE DAY. OVERNIGHT SOME MVFR FOG COULD ONCE
AGAIN OCCUR...ESPECIALLY IN LOCATIONS THAT RECEIVED RAINFALL
DURING THE DAY. IFR FOG WILL BE MOST LIKELY AT SITES SIMILAR TO
LAST EVENING...KFKL...KDUJ...AND KZZV.

MORE OF THE SAME IS EXPECTED SUNDAY. W-SW WINDS LESS THAN 10KTS
WILL CONTINUE THROUGH SUNDAY.

OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
OCCASIONAL RESTRICTIONS IN DAYTIME SHOWERS AND THUNDERSTORMS AND
OVERNIGHT FOG IS EXPECTED THROUGH MUCH OF THE PERIOD AS SEVERAL
UPPER LEVEL DISTURBANCES CROSS THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 29, 8:06 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
906 AM EDT SAT JUN 29 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-301315-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
906 AM EDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MANNING

In the hours before

Special weather statement, Jun 29, 3:28 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT SAT JUN 29 2013

PAZ008-014-015-022-292100-
ARMSTRONG PA-BUTLER PA-CLARION PA-VENANGO PA-
428 PM EDT SAT JUN 29 2013

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN
ARMSTRONG...NORTHEASTERN BUTLER...SOUTH CENTRAL VENANGO AND WEST
CENTRAL CLARION COUNTIES...

AT 425 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EMLENTON...
MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL PRODUCE PENNY SIZE HAIL. HEAVY RAIN WILL POND WATER
ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  KENNERDELL...         EMLENTON...           CLINTONVILLE...
  VAN...                KNOX...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4138 7967 4125 7943 4113 7974 4119 7996

KRAMAR
Special weather statement, Jun 29, 4:16 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 PM EDT SAT JUN 29 2013

OHZ039-049-292200-
HARRISON OH-TUSCARAWAS OH-
516 PM EDT SAT JUN 29 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TUSCARAWAS AND
NORTHWESTERN HARRISON COUNTIES...

AT 514 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
DENNISON...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  UHRICHSVILLE...       DENNISON...           TAPPAN...

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4047 8133 4035 8114 4030 8134 4035 8138

KRAMAR
Special weather statement, Jun 29, 5:18 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
618 PM EDT SAT JUN 29 2013

OHZ041-PAZ020-292300-
BEAVER PA-COLUMBIANA OH-
618 PM EDT SAT JUN 29 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COLUMBIANA AND WEST
CENTRAL BEAVER COUNTIES...

AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF CHESTER...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  BLACKHAWK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4076 8048 4067 8034 4064 8053 4067 8056

KRAMAR

The radar

The Pittsburgh radar (KPBZ), 26 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flood, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Beaver

When
June 29, 5:29 PM EST
Where
Beaver County, 0.87 mi NW of Dawson Ridge
Measured
0.75 in hail
Reported by
Public
Coordinates
40.710, -80.410

Hail, Beaver

When
June 29, 5:30 PM EST
Where
Beaver County, 0.87 mi NW of Dawson Ridge
Measured
0.75 in hail
Reported by
Public
Coordinates
40.710, -80.410

Thunderstorm Wind, Beaver

When
June 29, 5:34 PM EST
Where
Beaver County, 1.48 mi NNW of Dawson Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.720, -80.410

State official reported trees down along Bradys Run Road.

Thunderstorm Wind, Beaver

When
June 29, 5:43 PM EST
Where
Beaver County, 0.69 mi N of New Brighton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.760, -80.320

State official reported one tree down on 7th Ave.

Thunderstorm Wind, Beaver

When
June 29, 5:45 PM EST
Where
Beaver County, 0.52 mi W of Bridgewater
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.700, -80.310

State official reported one tree down on Canal Street.

Flood, Westmoreland

When
June 29, 6:30 PM EST to 8:30 PM EST
Where
Westmoreland County, 1.38 mi S of Avonmore to 1.84 mi SSE of Avonmore
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.510, -79.470

State official reported flooding on Route 981 and Sub Station Road.

Flash Flood, Armstrong

When
June 29, 7:15 PM EST to 8:15 PM EST
Where
Armstrong County, Mosgrove to 0.75 mi NNW of Mosgrove
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.870, -79.470

State official reported a mudslide associated with heavy rain near the intersection of PA-1032 and PA-1034.

Flood, Jefferson

When
June 29, 7:45 PM EST to 9:45 PM EST
Where
Jefferson County, 1.04 mi E of Panic to 1.32 mi E of Panic
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.030, -78.950

State official reported flooding at State Route 310 and Buck Run Road.

Flood, Armstrong

When
June 29, 8:13 PM EST to 9:13 PM EST
Where
Armstrong County, 1.25 mi WSW of Adrian to 0.83 mi NE of Furnace Run
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.870, -79.550

State official reported that Furnace Run Road was closed due to flooding.

Flash Flood, Jefferson

When
June 29, 8:35 PM EST to 9:35 PM EST
Where
Jefferson County, 0.72 mi W of Coolspring to 0.16 mi SW of Coolspring
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.049, -79.094

State official reported flooding on River Road, East Branch Road, and Coolspring Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466217, 466218, 466219, 466220, 466221, 466215, 466222, 466223, 466224, 466214.